Wyoming, 2009

High Wind in Wyoming, February 6, 2009

February 6, 2009 · NWS CYS · 1 event in 1 county or zone

Locally strong winds occurred for a short time along Interstate 25 at the Bordeaux interchange.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Locally strong winds occurred for a short time along Interstate 25 at the Bordeaux interchange.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 6, 3:06 AM MST, 8 hours 24 minutes earlier.

Area forecast discussion, Feb 6, 3:06 AM MST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
306 AM MST FRI FEB 6 2009

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
PATTERN SHIFT IS WELL UNDERWAY...AS THE UPPER LEVEL RIDGE THAT
BROUGHT THE UNSEASONABLY WARM CONDITIONS EARLIER THIS WEEK TRANSITIONS
TO A TROUGH SETTLING INTO THE WESTERN CONUS. MID/UPPER FLOW HAS
BACKED TO THE SOUTHWEST AS THE TROUGH DEEPENS ALONG THE PACIFIC
COAST EARLY THIS MORNING. A SHORTWAVE WHICH WAS LOCATED NEAR THE
CALIFORNIA/ARIZONA AT 07Z PER THE RUC...WILL EJECT NORTHEAST
THROUGH THE REGION AROUND NOON TODAY. ANTICIPATE THIS INITIAL
SHORTWAVE TO BE MAINLY A WEST SLOPE OROGRAPHIC EVENT...MAINLY
FOCUSING ON THE SIERRA MADRES...AND TO A LESSER EXTENT THE SNOWY
RANGE. MOISTURE WILL BEGIN TO OVERSPREAD THE SOUTHERN WYOMING
MOUNTAINS THIS AFTERNOON AND CONTINUE THROUGH AT LEAST A PORTION
OF SATURDAY. SNOWFALL ACCUMULATIONS FROM THIS AFTERNOON THROUGH
SATURDAY SHOULD REACH 3 TO 6 INCHES ACROSS THE SIERRA
MADRES/SNOWIES...WHICH WILL BE BELOW ANY HILITE CRITERIA.
ELSEWHERE...EXPECT SKIES TO BE PARTLY TO MOSTLY CLOUDY THROUGH
THIS SAME PERIOD. TEMPERATURES WILL BE SLIGHTLY COOLER
BEHIND A PACIFIC FRONTAL PASSAGE TODAY...ALBEIT STILL WELL ABOVE
AVERAGE. TEMPERATURES AT H7 THAT PEAKED NEAR 3 OR 4C PER FRIDAY
00Z RAOBS...WILL COOL TO NEAR -2 OR -3C BY 00Z SATURDAY.
TEMPERATURES WILL COOL FURTHER ON SATURDAY...AS H7 TEMPERATURES
DROP A FEW MORE DEGREES TO AROUND -6 OR -7C. THIS WILL YIELD HIGHS
IN THE 40S EAST AND 30S WEST FOR SATURDAY. BY SATURDAY
EVENING...BOTH THE NAM/GFS ARE CONSISTENT IN KEEPING NORTHERN
STREAM ENERGY ACROSS THE DAKOTAS...AND THE UPPER CLOSED LOW NEAR
SOUTHERN CALIFORNIA. A 1026MB SFC HIGH ACROSS THE DAKOTAS WILL
COMBINE WITH SURFACE PRESSURE FALLS OUT AHEAD OF THE CLOSED LOW TO
CREATE EASTERLY UPSLOPE FLOW WITHIN THE BOUNDARY LAYER. EXPECT A
PERIOD OF OVERRUNNING LIGHT SNOW TO SET-UP SATURDAY NIGHT. SO HAVE
BOOSTED PRECIPITATION CHANCES SOME DURING THIS TIMEFRAME MOSTLY FOR
EASTERLY FAVORED UPSLOPE AREAS BOTH IN THE LARAMIE AND SNOWY
RANGES AS WELL AS THE ADJACENT FOOTHILLS.

.LONG TERM...SUNDAY THROUGH THURSDAY...
SOUTHERLY FLOW WILL BE ALOFT SUNDAY AS AN UPPER LOW OPENS UP INTO A
TROUGH AND MOVES INTO THE CENTRAL AND SOUTHERN ROCKIES.  THE UPPER
TROUGH AXIS WILL MOVE ACROSS THE CWA SUN NIGHT AND MON THIS WILL
RESULT IN A CHANCE OF SNOW FOR THE FORECAST AREA FOR SUN THROUGH MON
EVENING.  A WEAK UPPER RIDGE WILL THEN BUILD OVER THE AREA LATE MON
NIGHT.  FOR TUES...ANOTHER UPPER TROUGH WILL MOVE ACROSS THE
CWA...WITH MOST OF THE ENERGY OVER THE SOUTHERN ROCKIES AND SOUTHERN
PLAINS.  A COLD FRONT ASSOCIATED WITH THE UPPER TROUGH WILL MOVE
ACROSS THE FORECAST AREA EARLY TUES MORNING.  MOIST LOW LEVEL
UPSLOPE FLOW COMBINED WITH THE DYNAMICS OF THE UPPER TROUGH WILL
RESULT IN A CHANCE OF SNOW FOR THE AREA TUES INTO TUES EVENING.  WED
AND THUR WILL BE DRY AS ZONAL FLOW SETS UP OVER THE AREA WITH
DOWNSLOPE WINDS AT THE SURFACE.  SW FLOW WILL DEVELOP THUR NIGHT AS
ANOTHER UPPER TROUGH MOVES INTO THE WESTERN U.S.  TEMPERATURES WILL
BE AROUND NORMAL THROUGH THE PERIOD...WITH THE EXCEPTION OF TUES
WITH TEMPERATURES 5 TO 8 DEGREES BELOW NORMAL.

&&

.AVIATION...
GENERALLY EXPECT CONDITIONS TO REMAIN VFR ACROSS SOUTHEAST WYOMING
AND THE WESTERN NEBRASKA PANHANDLE THROUGH SATURDAY. HOWEVER...INCREASING
MOISTURE WILL RESULT IN MOUNTAIN OBSCURATION ACROSS THE SOUTHEAST
WYOMING MOUNTAINS BEGINNING THIS AFTERNOON AND CONTINUING INTO
SATURDAY. OTHERWISE...EXPECT 4 TO 6 KFT CIGS AT THE KRWL TERMINAL
BY THIS EVENING.

&&

.FIRE WEATHER...
HUMIDITY RECOVERIES HAVE BEEN POOR OVERNIGHT...AS LEE-SIDE
TROUGHING KEEPS TEMPERATURES UP IN A MIXED BOUNDARY LAYER.
HOWEVER MOISTURE WILL INCREASE SOME AS A PACIFIC FRONT MOVES
ACROSS THE AREA LATE THIS MORNING/EARLY THIS AFTERNOON. A FEW
LOCALIZED AREAS NEAR THE COLORADO BORDER MAY TOUCH CRITICAL FIRE
WEATHER THRESHOLDS FOR A TIME LATE THIS MORNING...HOWEVER EXPECT
HUMIDITIES TO ACTUALLY INCREASE BEHIND THE AFOREMENTIONED FRONT.
STRONG SOUTHWEST WINDS THIS MORNING...WILL TURN WESTERLY AND
INCREASE SOME THIS AFTERNOON. HIGHER HUMIDITIES WILL CONTINUE
THROUGH THE WEEKEND...AS A UNSETTLED WEATHER RETURNS TO THE
DISTRICT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...HAHN
LONG TERM...KMD
Hazardous weather outlook, Feb 6, 5:09 AM MST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
509 AM MST FRI FEB 6 2009

NEZ001>003-019>021-054-055-WYZ059>062-064>070-071215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
509 AM MST FRI FEB 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF LIGHT SNOW ACROSS MUCH OF THE AREA FROM
SATURDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ063-071215-
SNOWY RANGE-
509 AM MST FRI FEB 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW IS LIKELY OVER THE SIERRA MADRE AND SNOWY RANGES TODAY AND
TONIGHT. SNOWFALL ACCUMULATIONS WILL BE FROM 3 TO 5 INCHES BY LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF SNOW EACH DAY FROM SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Feb 6, 10:47 AM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1047 AM MST FRI FEB 6 2009

WYZ062-066-067-070100-
NORTH CARBON-LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...HANNA...MEDICINE BOW...BUFORD...
HORSE CREEK...WHEATLAND...GUERNSEY
1047 AM MST FRI FEB 6 2009

...LOCALLY STRONG WIND GUSTS EXPECTED THROUGH MID-AFTERNOON...

GUSTY WEST OR SOUTHWEST WINDS WILL BLOW ACROSS THE AREA THROUGH
MID-AFTERNOON WITH GUSTS IN EXCESS OF 40 MPH LIKELY. WIND PRONE
AREAS SUCH AS ALONG INTERSTATE 80 FROM THE ELK MOUNTAIN AREA TO NEAR
ARLINGTON AS WELL AS ALONG INTERSTATE 25 FROM CHUGWATER TO NEAR
WHEATLAND COULD SEE SOME GUSTS IN EXCESS OF 55 MPH. THE WINDS
WILL DIMINISH SLOWLY LATER THIS AFTERNOON AND EVENING.

RE

Event by event

1 high wind. Local standard time, as filed.

High Wind, Platte

When
February 6, 11:30 AM MST to 2:35 PM MST
Where
Platte forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways

Several gusts in excess of 60 mph with one semi-trailer apparently blown over.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145562.